North Carolina, 2010Hail in North Carolina, July 8, 2010
July 8, 2010 · NWS ILM · 1 event in 1 county or zone
A plume of higher moisture content surged westward in advance of an upper level disturbance located offshore. Strong heating steepened low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of higher moisture content surged westward in advance of an upper level disturbance located offshore. Strong heating steepened low-level lapse rates. Instability and shear became favorable for the development of severe weather by evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 8, 2:45 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 2:45 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
345 PM EDT THU JUL 8 2010
.SYNOPSIS...
AN UPPER LEVEL LOW WILL DRIFT WESTWARD TOWARD THE AREA TONIGHT THEN
MOVE NORTH AWAY FROM THE AREA FRIDAY AND SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST. THE FRONT WILL STALL OVER THE AREA
SATURDAY NIGHT AND DISSIPATE ON SUNDAY. MORE TYPICAL SUMMER WEATHER
ASSOCIATED WITH BERMUDA HIGH PRESSURE IS EXPECTED TO FOLLOW INTO
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...ISOLATED SHOWERS AND THUNDERSTORMS POPPING UP
TO OUR NORTH AND MOVING SW TOWARDS THE FORECAST AREA. STRONG SURFACE
HEATING...AN ERODING CONVECTIVE CAP AND INCREASING P/W CONTENT ARE
MAKING THE ENVIRONMENT MORE FAVORABLE FOR CONVECTION THIS AFTERNOON
THROUGHOUT THE CWA. NOT MUCH CHANGE FROM THIS MORNINGS
THINKING...ISOLATED TO WIDELY SCATTERED CONVECTION THIS AFTERNOON
AND EVENING. DEEP NORTHERLY FLOW WILL KEEP STORMS MOVING AT A GOOD
CLIP...AROUND 15 KTS OR SO...TO THE SSW. ISOLATED CONVECTION
OVERNIGHT AS AN H/5 LOW AND ITS SURFACE REFLECTION JUST EAST OF THE
OUTER BANKS DRIFTS TO THE NW AND AN UPPER RIDGE OVER EASTERN CONUS
BECOMES SUPPRESSED TO THE WEST AND SOUTH. NAM AND MOS GUIDANCE IN
EXCELLENT AGREEMENT WITH MINIMUM TEMPERATURES IN THE LOWER TO MID
70S.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...THE UPPER LOW OFF THE COAST WILL REMAIN CLOSE
TO THE AREA FRIDAY...CONTINUING TO GENERATE ISOLATED TO SCATTERED
SHOWERS AND A THUNDERSTORMS. THERE COULD BE A BIT OF A LULL LATE
FRIDAY INTO FRIDAY NIGHT AS THE LOW LIFTS NORTH AND THE FRONT IS
STILL TO THE WEST. EXPECT TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS IN ADVANCE OF THE FRONT SATURDAY AND SATURDAY EVENING.
AS FOR TEMPERATURES...THE LAST OF THE REALLY HOT DAYS WILL BE FRIDAY
AS AREAS OVER THE SOUTHWEST PART OF THE AREA CONTINUE TO BAKE. THE
NORTH AND EAST WILL EXPERIENCE MORE SEASONAL NUMBERS WITH THE LOW
NEARBY. MAXIMUMS ON SATURDAY WILL BE AROUND 90 ACROSS THE BOARD.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 PM THURSDAY...STILL DEBATABLE AS TO HOW FAR SOUTH THE FRONT
WILL MAKE IT. GFS LESS AGGRESSIVE WITH SOUTHWARD PUSH AND LOOKS LIKE
FRONT WILL GET HUNG UP IN VICINITY OF LOCAL CWA SUN. NOT SHOWING
STRONG PUSH OF DRIER AIR MAKING IT TO THE COASTAL CAROLINAS. LOW
LEVEL FLOW VEERS AROUND SLIGHTLY TO THE SW OR W AND MAY BECOME MORE
NW BY MON BUT EACH AFTN SEA BREEZE WILL HELP TO BRING HIGHER
DEWPOINT AIR INLAND. THEREFORE NOT EXPECTING MUCH CHANGE IN THE
OVERALL AIRMASS. FRONT WILL BECOME MORE WASHED OUT THROUGH MONDAY
BERMUDA HIGH BECOMES MAIN PLAYER IN FORECAST. SOUTHERLY FLOW WILL
CONTINUE AROUND BERMUDA HIGH AS PIEDMONT TROUGH BECOMES MORE
PRONOUNCED THROUGH MID WEEK. BASICALLY TYPICAL SUMMER TIME WEATHER
EXPECTED WITH MORE LOCALIZED SHWRS/TSTMS POSSIBLE ALONG SEA BREEZE
AND PIEDMONT TROUGH.
AS FOR TEMPS...WILL REMAIN HOT AND HUMID FOR THE MOST PART WITH
TEMPS AT OR ABOVE NORMAL REACHING INTO THE 90S DURING THE DAY AND
DROPPING DOWN TO THE MID 70S OVERNIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...THE BROAD UPPER CLOSED LOW IS SPREADING ALTOCUMULUS AND
CIRRUS LEVEL CLOUDS ACROSS THE REGION. DO EXPECT SOME ISOLATED
CONVECTION LATER THIS AFTERNOON AND EVENING AS MID LEVEL CAP BREAKS.
THREAT OF SHOWERS ENDS AFTER MIDNIGHT. LOW LEVEL MOISTURE IN THE
COLUMN MAY PRODUCE MVFR FOG TOWARDS MORNING.
FOR WINDS THE WEAK GRADIENT WILL CONTINUE WITH LIGHT AND VARIABLE
WIND INITIALLY. LATER THIS AFTERNOON EXCEPT AN EASTERLY FLOW AROUND
6 TO 10 KNOTS. THEN AFTER MIDNIGHT WIND BACK TO LIGHT AND VARIABLE.
EXTENDED OUTLOOK...SCATTERED MAINLY AFTERNOON SHOWERS ARE EXPECTED
ON FRIDAY. A COLD FRONT APPROACHES ON SATURDAY GIVING US A BETTER
CHANCE FOR CONVECTION. SHOWERS AND STORMS WILL LINGER THROUGH EARLY
SUNDAY MORNING. MONDAY VFR. ANOTHER COLD FRONT COULD BRING SHOWERS
LATE TUESDAY.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...BROAD AREA OF LOW PRESSURE EAST OF THE OUTER
BANKS WILL DRIFT NORTHWEST FOR THE REMAINDER OF THIS AFTERNOON AND
OVERNIGHT...KEEPING UP A LIGHT AND STEADILY VEERING FLOW OVER THE
COASTAL WATERS. WINDS WILL BE GENERALLY UNDER 10 KTS...STARTING FROM
THE NE THIS AFTERNOON...EASTERLY THIS EVENING AND SOUTH TO SW
OVERNIGHT. SEAS WILL STAY IN THEIR PRESENT 2 FT RANGE THROUGH THE
PERIOD.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...WINDS EARLY FRIDAY WILL BE LIGHT AND
VARIABLE AS THE WATERS LIES IN BETWEEN A WEAK EXITING AND MAINLY
UPPER LEVEL SYSTEM AND A COLD FRONT TO THE WEST. THE LATTER WILL
HELP TO BRING A PREDOMINANTLY SOUTH TO SOUTHWEST WIND LATER IN THE
DAY AS IT APPROACHES. SPEEDS WILL INCREASE TO 15 TO 20 KT FRIDAY
NIGHT AND CONTINUE THROUGH MUCH OF SATURDAY AND SATURDAY NIGHT.
SEAS WILL BUILD FROM 2 FT FRIDAY MORNING TO 3 TO 4 FT FRIDAY
NIGHT...CONTINUING THROUGH SATURDAY NIGHT. SOME 5 FOOTERS ARE
POSSIBLE AT 20 NM SATURDAY AND SATURDAY NIGHT OVER THE NORTHERN
WATERS.
LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WITH FRONT IN VICINITY ON SUNDAY MAY SEE WINDS
BECOME MORE VARIABLE BUT OVERALL WILL MAINTAIN A SOUTHERLY FLOW
AROUND BERMUDA HIGH BASICALLY REMAINING 10 KTS OT LESS BUT COULD
REACH UP NEAR 15 KTS ON TUES AND EACH AFTN AS SEA BREEZE KICKS IN
CLOSER TO THE COAST. WINDS WILL HAVE A MORE SW COMPONENT ON SUN AND
TUES AND MORE S-SE ON MONDAY. SEAS WILL BE ON A SLOW AND STEADY
DECLINE SUN INTO MON AS GRADIENT WEAKENS AND FRONT DISSIPATES. SEAS
2 TO 3 FT AND UP TO 4 FT WELL OFFSHORE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...RAN
NEAR TERM...REK
SHORT TERM...RAN
LONG TERM...RGZ
AVIATION...MDC
Hazardous weather outlook, Jul 8, 4:05 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
505 PM EDT THU JUL 8 2010
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-092115-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
505 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING
AND VERY HEAVY RAIN. AN ISOLATED SEVERE THUNDERSTORM COULD BRIEFLY
PRODUCE DAMAGING WIND GUSTS INTO THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-092115-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
505 PM EDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Local storm report, Jul 8, 5:39 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 WSW LITTLE RIVER 33.86N 78.67W
07/08/2010 HORRY SC AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS 2 FOOT DIAMETER OAK TREE
SNAPPED IN HALF AT THE BAY TREE GOLF PLANTATION.
&&
WEISSSpecial weather statement, Jul 8, 5:39 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
639 PM EDT THU JUL 8 2010
SCZ034-082345-
HORRY-
639 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM JUST NORTH OF MYRTLE BEACH...
AT 638 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTH OF CHERRY
GROVE BEACH...OR 2 MILES SOUTHWEST OF LITTLE RIVER...MOVING SOUTH AT
15 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...NORTH
MYRTLE BEACH...BROOKSVILLE...CHERRY GROVE BEACH...ATLANTIC BEACH AND
BRIARCLIFFE ACRES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3379 7878 3393 7868 3392 7862 3389 7858
3386 7858 3386 7857 3387 7857 3388 7857
3385 7855 3384 7856 3382 7865 3379 7873
RGZLocal storm report, Jul 8, 5:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
643 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG OAK GROVE 34.33N 79.51W
07/08/2010 DILLON SC PUBLIC
ALONG APPROXIMATELY A HALF MILE PATH...NEAR THE
INTERSECTION OF HIGHWAY 917 AND HIGHWAY 38...THERE WERE
THREE POWER POLES THAT WERE LEANING OVER. ONE HUGH OAK
TREE WAS SPLIT IN HALF. THREE OTHER TREES WERE EITHER
SNAPPED OR BLOWN OVER. THE TOPS OF SEVERAL PINE TREES
WERE SNAPPED.
&&
DIGIORGISpecial weather statement, Jul 8, 6:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT THU JUL 8 2010
NCZ099-100-SCZ034-090000-
COLUMBUS-BRUNSWICK-HORRY-
705 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM NEAR BUGHILL IN COLUMBUS COUNTY...
AT 702 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES WEST OF
FREELAND...OR 15 MILES NORTH OF LITTLE RIVER...MOVING SOUTHWEST AT 20
MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...NORTH
MYRTLE BEACH...ASH...BROOKSVILLE...BUGHILL...CALABASH...CHERRY GROVE
BEACH...DULAH...FREELAND...GRISSETTOWN...HAND AND HONEY ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3372 7891 3417 7866 3408 7844 3386 7851
3379 7873 3370 7886
RGZLocal storm report, Jul 8, 6:15 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
715 PM EDT THU JUL 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 2 NE BENNETTSVILLE 34.65N 79.66W
07/08/2010 MARLBORO SC EMERGENCY MNGR
A LARGE TREE WAS REPORTED DOWN AND BLOCKING THE ROAD NEAR
THE INTERSECTION OF HIGHWAY 385 AND ACADEMY ROAD.
WIDESPREAD POWER OUTAGES WERE REPORTED IN
BENNETTSVILLE...LIKELY DUE TO LIGHTNING.
&&
DIGIORGISpecial weather statement, Jul 8, 6:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
716 PM EDT THU JUL 8 2010
SCZ039-046-090015-
WILLIAMSBURG-GEORGETOWN-
716 PM EDT THU JUL 8 2010
...A STRONG THUNDERSTORM BETWEEN JOHNSONVILLE AND HEMINGWAY...
AT 715 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHWEST OF
OUTLAND...OR 19 MILES WEST OF CONWAY...MOVING SOUTH AT 20 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS UP TO
40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE HEMINGWAY...HENRY...
NESMITH...OATLAND...OUTLAND...RHEMS AND STUCKEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3378 7951 3379 7944 3381 7938 3380 7932
3378 7932 3376 7930 3373 7929 3372 7927
3371 7927 3370 7924 3370 7920 3349 7924
3348 7954
RGZHail, Bladen
- When
- July 8, 6:40 PM EST to 6:41 PM EST
- Where
- Bladen County, 2.02 mi NE of Tobemory
- Measured
- 0.75 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.819, -78.843
Hail to the size of pennies was reported along Highway 87. A trained spotter also estimated wind gusts up to 45 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, July 8 to 31, 2010$38 million · 1 event
- Flood in Texas, July 8 to 11, 2010$5.3 million · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 2010$408,000 · 50 kt wind · 7 events
- Flooding in Iowa, July 8 to 9, 2010$300,000 · 2 events
- Flood in Iowa, July 8, 2010$250,000 · 1 event
- Flash Flood in Alabama, July 8, 2010$100,000 · 1 event
- Flash Flooding in Oklahoma, July 8 to 9, 2010$35,000 · 10 events
- Damaging Winds and Lightning Strike in North Carolina, July 8, 2010$35,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Indiana, July 8, 2010$27,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 8, 2010$19,000 · 52 kt wind · 4 events
- Damaging Wind in Maryland, July 8, 2010$20,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 8, 2010$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248425.